Get access

Analysis of Recurrent Angiotensin Converting Enzyme Inhibitor-Induced Angioedema

Authors

  • Daniel S. Roberts MD, PhD,

    1. From the Department of Otolaryngology - Head and Neck Surgery, Boston University School of Medicine and Boston Medical Center, Boston, Massachusetts, U.S.A.
    Search for more papers by this author
  • Elizabeth J. Mahoney MD,

    Corresponding author
    1. From the Department of Otolaryngology - Head and Neck Surgery, Boston University School of Medicine and Boston Medical Center, Boston, Massachusetts, U.S.A.
    • Elizabeth J. Mahoney, MD, Department of Otolaryngology - Head and Neck Surgery, F.G.H. Building, 820 Harrison Avenue, Boston University Medical Center, Boston, MA 02118, U.S.A.
    Search for more papers by this author
  • Christoph T. Hutchinson MA,

    1. From the Department of Otolaryngology - Head and Neck Surgery, Boston University School of Medicine and Boston Medical Center, Boston, Massachusetts, U.S.A.
    Search for more papers by this author
  • Avner Aliphas MD,

    1. From the Department of Otolaryngology - Head and Neck Surgery, Boston University School of Medicine and Boston Medical Center, Boston, Massachusetts, U.S.A.
    Search for more papers by this author
  • Kenneth M. Grundfast MD

    1. From the Department of Otolaryngology - Head and Neck Surgery, Boston University School of Medicine and Boston Medical Center, Boston, Massachusetts, U.S.A.
    Search for more papers by this author

  • Presented at 2008 Triological Society Meeting, Eastern Section, Philadelphia, PA on January 26, 2008.

Abstract

Objective/Hypothesis: A known risk for patients taking angiotensin converting enzyme-inhibitors (ACE-Is) is angioedema that can involve the face, lips, oral cavity, and larynx. Such upper airway obstruction may be severe enough to require an emergency department visit or even necessitate prompt airway intervention. Once a patient has had an episode of ACE-inhibitor induced angioedema (AIIA), certainly a thrust of continuing case management would be to avoid the occurrence of subsequent episodes of AIIA that potentially can be life-threatening. Nevertheless, recurrent episodes of AIIA do occur. This study aims to characterize a patient's risk for recurrent AIIA, determine the cause for repeat episodes of AIIA and recommend steps to be taken to minimize the recurrence of AIIA.

Study Design: Retrospective study.

Methods: A retrospective chart review of all patient encounters at our medical center between January 1, 1991 and December 30, 2005 with a diagnosis of angioedema was performed. The documented etiology of the angioedema, comorbidities, and documentation of an “allergy” to ACE-I were noted. Observations regarding risk factors for recurrent AIIA were made.

Results: Recurrent AIIA occurred in 23 patients with a recurrence rate of 6.2%. Risk factors for recurrence were categorized as patient factors, physician factors, or systems factors. Physician error with failure to document in the medical record, the suspicion of AIIA, and failure to consider risk in prescribing ACE-I after an episode of angioedema had occurred were the most common causes of recurrent AIIA.

Conclusions: Angioedema can cause life-threatening airway compromise yet patients with a history of one episode of AIIA are at risk for a subsequent episode. Physicians can modify clinical practices to avert the potentially life-threatening side effects of ACE-inhibitors in patients with a prior episode of AIIA.

Get access to the full text of this article

Ancillary